Drug Eruptions: Approaching the Diagnosis of Drug-Induced Skin Diseases
June 2003 | Volume 2 | Issue 3 | Original Article | 278 | Copyright © 2003
Simon Nigen, MD, FRCPC; Sandra R. Knowles, BScPhm; and Neil H. Shear, MD, FRCPC
Adverse drug reactions are a major problem in drug therapy, and cutaneous drug reactions account for a large proportion of all adverse drug reactions. Cutaneous drug reactions are also a challenging diagnostic problem since they can mimic a large variety of skin diseases, including viral exanthema, collagen vascular disease, neoplasia, bacterial infection, psoriasis, and autoimmune blistering disease, among others. Furthermore, determining that a particular medication caused an eruption is often difficult when the patient is taking multiple drugs. In this review, we will describe and illustrate a thoughtful, comprehensive, and clinical approach to the diagnosis and management of adverse cutaneous drug reactions. A morphologic approach to drug eruption includes those that are classified as maculopapular, urticarial, blistering or pustular with or without systemic manifestations. Exanthematous drug eruptions, drug hypersensitivity syndrome, urticaria and angioedema, serum sickness- like reactions, fixed drug eruptions, drug-induced autoimmune blistering diseases, Stevens-Johnson syndrome, toxic epidermal necrolysis, drug-induced acne, acute generalized exanthematous pustulosis, lichenoid drug eruptions and photosensitivity eruptions will be discussed.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close